Discoloured Nails: This is just a minor... - British Heart Fou...

British Heart Foundation

23,635 members15,851 posts

Discoloured Nails

lisburb
lisburb

This is just a minor point. I used to have lovely nails, strong, nice shape. However after over 5 months on the warfarin and various other meds following my mitral valve repair, which I am no longer taking, my nails are awful, weak, brittle, peeling and frankly a mess. I have started taking my multi vitamin again and I am eating a balanced diet, with plenty of fruit and veg. I am keeping them short,(no choice really Ha ha) I work in a customer facing role and they are very noticeable. Has anyone else had problems with their nails after heart surgery. If so how long did they take to return to normal? I am due to see my GP later next week, but thought I'd ask on here as a general enquiry, if anyone had any suggestions. I was told by a beautician not to wear false nails as this would hinder their recovery. She did tell me to see my GP.

Thanks in advance.

7 Replies
oldestnewest

Well what I can say is that I've been on Warfarin for 6 years now and until recently on quite a high dose of 11mg. My nails have never been so healthy and strong so that drug in particular certainly hasn't affected my nails :)

lisburb
lisburb in reply to Justsharon

That's good to know, thanks. I will persevere with the diet and vitaminatural

MichaelJH
MichaelJHHeart Star

If you had OHS it takes a good three to six months to fully recover. This is also the length of time it takes a fingernail to grow. I would not worry unduly at the moment. If things aren't improving in three to four months then pop along to your GP. Whilst you are having plenty enough fruit and veg are you getting enough calcium? Low fat yogurt and cottage cheese are good sources.

lisburb
lisburb in reply to MichaelJH

Thank you

I’ve been told discoloured nails and nail issues are valve related. I’ve had many valve surgeries. I always paint my nails so if they discolour ppl don’t see.

Geoff51
Geoff51Heart Star

Hi I have been on the usual meds, aspirin. bisoprolol, simvastatin, ramipril, omeprazole for acid reflux caused by the others, since my HA in 2010. i know I m a man so its not so important but my nails are discoloured, and are separating from the skin below and getting thickened. this is on most fingers and some of my toes, i have also noticed an increase in fungus nail infections. I am now retired from a lifetime in the bakery trade and it seems to have got worse since retirement. I am still wondering whether it has any connection to my heart meds but have been told not. Just to add insult i am now on Metformin as a newly diagnosed diabetic. It just gets better and better! So you are not alone in this problem!

MichaelJH
MichaelJHHeart Star

The main problem is that topical fungal nail treatments are 60 - 80% effective at best. Their are tablets available but they stress the liver so if you are on statins GPs will err on the side of caution and not perscibe them.

You may also like...